The Pill May Boost Depression Risk

The Pill May Boost Depression Risk

A Danish study shows the oral contraceptive pill also known as The Pill may up depression risk in young women. Researchers found the hormonal method of birth control can boost the risk of being diagnosed with depression by up to 34 percent.

The Study Findings

The study involved over one million women in the 15-34 age bracket. Researchers found a link between combined pill use and a 23 percent higher depression risk. Women who took only progestin-based pills had an even higher risk of being prescribed depressants– 34 percent.

But study authors were shocked to learn that in teens the pill raised the risk of depression by between 80 and 160 percent.

Experts, however, were not surmised with the study results. It is widely known that birth control pills can have nasty side-effects. Many women reported breakouts, headaches, irregular or painful periods, and horrendous PMS. In rare cases, the contraceptive was tied to anxiety, excess hair growth, hair loss, and eye conditions.

According to a separate report surveying women on the side-effects they experienced, the oral contraceptive pill does not seem to work for everyone.

Rare Eye Condition

For instance, a 26-year-old respondent who goes by the name of Kim said she landed in a hospital because of the pill. She recalled she one day woke up with a headache and a weird eye condition. At first she saw “gold glitter particles” all around her but she thought it was an unusual migraine.

After a week, the gold glitter turned into a “grey cloud.” At that point, she decided to go see her doctor. Her GP advised her to go to an eye specialist. At the hospital, however, she was diagnosed with paracentral acute middle maculopathy, a very rare eye disease.

Doctors told her the hormonal contraceptive killed the blood cells in her left eye. But before killing them, the pill pushed the cells into spasms which explains the ‘gold glitter’ episode.

Experts acknowledged the condition is so rare it hasn’t been thoroughly researched. Some medics believe coffee or green tea may be the likely culprits, while others place the blame on the pill. Kim, on the other hand, hates both green tea and coffee. What’s more, nearly all patients with the disease were young women taking the pill.

Unfortunately for Kim, there’s no cure for her condition, so she’ll have to live with the grey cloud in her left eye for the rest of her life.

The Pill Can Make Anxiety Worse

Eye problems are not the only medical problem linked to hormonal birth control. Lucy, 21, said the pill severely aggravated her anxiety. She said she opted for a combined pill to prevent blood clots.

After just three weeks of pill use, she took her anxiety symptoms for a heart attack.

“I got so depressed I cried every day about anything and I was convinced I was dying,”

Lucy recalls.

Additionally, her sex drive died, she had absurd thoughts that everyone hated her, and developed insomnia. She had cramps for her entire period and developed panic attacks so severe she thought she was about to have a stroke. Even though she stopped taking the contraceptive, her periods never got back to normal.

Image Source: Pixabay

Comments

comments

COMMENTS